Texas, 2022

Flooding in Texas, August 17 to 24, 2022

August 17 to 24, 2022 · NWS CRP · 3 events in 3 counties and zones

Very heavy rainfall occurred over Webb and Duval Counties associated with a tropical low pressure system on the 15th and 16th. Flood wave that originated in San Casamiro Creek in Webb County flowed into the Nueces River, Major river flooding occurred from southeast La Salle County through McMullen County to Live Oak County from the 17th through the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Very heavy rainfall occurred over Webb and Duval Counties associated with a tropical low pressure system on the 15th and 16th. Flood wave that originated in San Casamiro Creek in Webb County flowed into the Nueces River, Major river flooding occurred from southeast La Salle County through McMullen County to Live Oak County from the 17th through the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 17, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 17, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
631 AM CDT Wed Aug 17 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 323 AM CDT Wed Aug 17 2022

GOES water vapor imagery indicates a mid-level trough extends across
the eastern two-thirds of the CONUS this morning. At the surface, an
area of low pressure is located beneath the western periphery of the
trough in eastern Oklahoma. The surface pressure gradient is
contributing to southerly flow across Texas. While this low level
flow is advecting Gulf moisture into the Southern Plains, the 00Z
soundings at BRO and CRP both indicate that low level humidity has
decrease over the past 24 hours. The drier low level will contribute
to a less conducive environment for the development of robust
convection today. Therefore, shower and thunderstorm is expected to
be even more isolated today and chances for measurable
precipitation today are less than 20 percent.

Cyclonic vorticity maxima digging southeastward along the western
periphery of the 500 hPa trough will support the surface low and
associated cold front progressing southward into north Texas during
tonight. 00Z HREF guidance indicates the surface front will be
roughly along or just north of Interstate 10 by Thursday morning. A
conditionally unstable atmosphere characterized by 1000-2000 J/kg
SBCAPE will develop in vicinity of the front Thursday. Deep layer
shear vectors less than 20 knots aligned roughly parallel to the
orientation of the front will support the development of multicells
and line segments across Central Texas during the afternoon hours.
The clusters and line segments are expected to slowly propagate
southward and will approach northern portions of the CWA late
tomorrow afternoon. There is 30 percent chance that convection will
produce measurable precipitation over the northern Coastal Plains and
Victoria Crossroads late tomorrow afternoon into tomorrow evening.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 323 AM CDT Wed Aug 17 2022

Key messages:

- Heat index values between 105-109 for much of South Texas Friday
through next Wednesday.

- A tropical wave will enter the Bay of Campeche Thursday

The upper level trough continues to dig into the Southeastern
United States Thursday night with models continuing to show this
feature ejecting a frontal boundary which could potentially reach
South Texas Friday. With PWATs ranging from 1.77-2" Friday along
with the stalled boundary, scattered showers and thunderstorms
will be possible across the northern Brush Country, northern
Coastal Bend and the Victoria Crossroads Friday.

With very little change from the previous forecast package, models
continue to show a tropical wave (20% chance of development in the
next 5 days as per the National Hurricane Center) entering the Bay
of Campeche Thursday morning. Models are continuing to show the
feature moving northward through the end of the work week,
potentially approaching the Mexico/Texas border Saturday. If this
verifies, additional tropical moisture can be advected into South
Texas leading to showers and thunderstorms across the area this
weekend with rain chances tapering off next week. In addition to the
potential for heavy rainfall with the tropical wave, an increased
risk of rip currents will also be possible this weekend.

Cooler highs are expected through the long-term with highs ranging
from the lower 90s near the coast to near 100 degrees across the
Brush Country. Due to the expected increase in moisture as well as
moist soils, heat index values will continue to range from 105 to
109 daily for much of South Texas. Lows will remain mild with
temperatures ranging from the mid 70s to lower 80s.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Wed Aug 17 2022

Satellite imagery and observing sites indicate a stratus
developing around 1500 feet over the past 2 hours. Periods of MVFR
ceiling restrictions will continue through 15Z when ceilings are
expected to mix out to VFR. VFR conditions will prevail trough
the rest of the day with southeast winds of 10-15 knots.

&&

.MARINE...
Issued at 323 AM CDT Wed Aug 17 2022

Weak to moderate south southeasterly flow is expected through
Thursday night and Friday with winds increasing to more moderate
levels Saturday through Monday evening as a tropical wave
potentially approaches the coastal waters. The increase in winds
this weekend will result in periods of Small Craft Exercise
Caution conditions, with the possibility of brief Small Craft
Advisory conditions from time to time. Scattered showers and
thunderstorms will be possible Saturday morning through early next
week, with the potential for gusty winds within any possible
thunderstorm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    92  77  93  77 /  20   0  10  10
Victoria          96  75  98  76 /  20   0  30  30
Laredo            98  78  98  78 /  10   0   0  10
Alice             96  75  98  75 /  20   0  10  10
Rockport          93  80  94  81 /  10   0  20  10
Cotulla          100  78 101  78 /   0   0  10  20
Kingsville        93  75  94  76 /  20   0  10   0
Navy Corpus       89  81  90  82 /  10   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...TWH
LONG TERM....JCP
AVIATION...TWH/91
Hazardous weather outlook, Aug 17, 3:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
420 AM CDT Wed Aug 17 2022

TXZ229>234-239>247-342>347-442-443-447-180930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
420 AM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Maximum Heat Index values of 105 to 109 are expected along the
Coastal Bend and Coastal Plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum Heat Index values 105 to 109 degrees expected Thursday
through Tuesday across much of South Texas.

Scattered thunderstorms possible Saturday through Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-180930-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
420 AM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms possible Saturday and Tuesday.

Brief Small Craft Advisory conditions could be possible Saturday
through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 2:32 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
332 AM CDT Wed Aug 17 2022

TXZ232>234-241>247-342>344-346-347-180000-
Bee-Goliad-Victoria-Jim Wells-Inland Kleberg-Inland Nueces-
Inland San Patricio-Coastal Aransas-Inland Refugio-Inland Calhoun-
Coastal Kleberg-Coastal Nueces-Coastal San Patricio-
Coastal Refugio-Coastal Calhoun-
Including the cities of Beeville, Skidmore, Pettus, Pawnee,
Goliad, Victoria, Bloomington, Alice, Orange Grove, Premont,
Kingsville, Loyola Beach, Ricardo, Riviera, Robstown, Tuloso,
Bishop, Sinton, Mathis, Taft, Odem, Rockport, Fulton, Refugio,
Woodsboro, Long Mott, Corpus Christi, Flour Bluff, Portland,
Ingleside, Bayside, Austwell, Seadrift, Port Lavaca,
and Port O Connor
332 AM CDT Wed Aug 17 2022

...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...

The combination of warm temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees today.  Residents
with outdoor activities planned are urged to drink plenty of water,
wear light weight and light colored clothing and take frequent breaks
from the heat.  Young children and pets should never be left
unattended in vehicles under any circumstances. This is especially
true during warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, La Salle

When
August 17, 6:00 AM CST to August 19, 6:00 AM CST
Where
La Salle County, 20.58 mi ESE of Artesia Wells to 22.93 mi S of Fowlerton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.159, -98.971

Major flooding occurred in southeast La Salle County as a flood wave from San Casamiro Creek moved through. Major flooding cut off extensive portions of the flood plain.

Flood, McMullen

When
August 18, 6:00 AM CST to August 21, 6:00 PM CST
Where
McMullen County, 22.72 mi SSW of Tilden to 27.53 mi S of Tilden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.172, -98.750

Major flooding occurred in southern and central McMullen County as a flood wave continued to move down the Nueces River. Major flooding cut off extensive portions of the flood plain with several roads flooded.

Flood, Live Oak

When
August 21, 6:00 AM CST to August 24, 6:00 AM CST
Where
Live Oak County, 2.02 mi WNW of Oakville to 3.82 mi W of Simmons
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.459, -98.132

Major flooding occurred in central Live Oak County as a flood wave continued to move down the Nueces River. Significant low land flooding occurred. Several homes were flooded in the River Creek Acres subdivision, southeast of George West. Roads and bridges near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055718, 1055719, 1055720.